Colorado, 2011

Hail in Colorado, July 28, 2011

July 28, 2011 · NWS PUB · 1 event in 1 county or zone

A severe storm produced hail up to the size of quarters.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe storm produced hail up to the size of quarters.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 28, 2:20 PM MST, 3 hours 40 minutes earlier.

Area forecast discussion, Jul 28, 2:20 PM MST, 3 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
320 PM MDT THU JUL 28 2011

.SHORT TERM...
(TONIGHT AND FRIDAY)

CURRENTLY...THUNDERSTORMS HAVE DEVELOPED OVER THE EASTERN MOUNTAINS
AND RATON MESA EARLY THIS AFTERNOON AND WILL EXPAND IN COVERAGE
HEADING INTO THIS EVENING.  RADAR ANALYSIS INDICATES CORES ARE
REACHING TO NEAR 45 KFT WITH THE HIGHEST REFLECTIVITIES CONFINED TO
THE LOWER HALF OF THE CELLS.  THINKING AT THIS POINT THE MAIN
THREATS WILL BE LIGHTNING AND VERY HEAVY DOWNPOURS UNDER THE CORES
WITH SOME SMALL HAIL POSSIBLE.  WINDS MAY ALSO BE A FACTOR GIVEN THE
PULSE NATURE OF THESE CELLS WITH OUTFLOW WINDS AND THE POTENTIAL FOR
A WET MICROBURST OR TWO POSSIBLE HEADING INTO THIS EVENING.  CELL
MOVEMENTS HAVE BEEN RATHER SLOW SO THINKING HIGHEST THREAT WILL BE
LOCALIZED FLASH FLOODING.  THUNDERSTORMS HAVE BEEN SLOW TO DEVELOP
OVER THE RAMPART RANGE BUT SHOULD FILL IN THROUGH THE AFTERNOON
HOURS AND MOVE INTO THE COLORADO SPRINGS AREA.  THUNDERSTORMS HAVE
ALSO BEEN SLOW TO DEVELOP ALONG THE CONTINENTAL DIVIDE BUT SHOULD
SEE DEVELOPMENT ALONG THE HIGHER TERRAIN OVER THE NEXT COUPLE OF
HOURS.

MODELS HAVING A HARD TIME WITH THE EVOLUTION OF CONVECTION THROUGH
TONIGHT.  SO FAR THEY HAVE HIT THE EASTERN MOUNTAINS WELL BUT HAVE
MISSED THE RATON MESA.  FOLLOWED A BLEND OF THE NSSL WRF...GFS AND
NAM SOLUTIONS THROUGH TOMORROW MORNING WHICH SEEM TO HAVE DONE A
SOMEWHAT BETTER JOB OF HANDLING WHAT IS CURRENTLY HAPPENING.
CURRENTLY THINKING WE WILL SEE A COUPLE OF AREAS OF CONVECTION
PROPAGATE EAST INTO THE PLAINS THIS AFTERNOON...ONE WILL DEVELOP
OVER THE EASTERN MOUNTAINS TRACKING NORTHEAST...MAINLY NORTH OF HIGHWAY
50.  THE OTHER IS FORECAST OVER THE RATON MESA AND WILL SHIFT EAST
ACROSS SOUTHERN COLORADO.  HOW OUTFLOW BOUNDARIES INTERACT WITH
CONVECTIVE AREAS WILL LIKELY DETERMINE WHEN/WHERE AN MCS WILL
DEVELOP FOR TONIGHT OVER THE PLAINS.  BOTH NAM AND GFS DEVELOP AN
MCS OVER THE PLAINS AND SHIFT IT EAST TONIGHT...THE WRF IS NOT AS
EXCITED ABOUT AN MCS DEVELOPING WITH CONVECTION DIMINISHING OVERNIGHT.
FOLLOWED A TREND OF INCREASING POPS FOR ALL THE PLAINS THROUGH 06Z
WITH A DECREASE IN POPS FROM WEST TO EAST THROUGH 12Z.  THINK THIS
MATCHES WELL WITH THE LATEST RUNS...SO HOPEFULLY MOST OF THE PLAINS
WILL SEE SOME BENEFICIAL RAINFALL TONIGHT.  AS FOR THREATS...HEAVY
RAINFALL WILL BE THE MAIN THREAT GIVEN MEAGER STORM MOTIONS AND
ABUNDANT MOISTURE.  AS FOR SEVERE WEATHER...MOISTURE AND INSTABILITY
IS HIGHEST NORTH OF HIGHWAY 50...FROM FOWLER TO HOLLY...WHERE ONE OR
TWO STRONG TO SEVERE STORMS WILL BE POSSIBLE.  THERE IS ALSO A WIND
THREAT THROUGH LATE AFTERNOON WITH THE PULSE STORMS ROLLING IN OFF
THE MOUNTAINS...SO THIS WILL HAVE TO BE MONITORED.

HIGH PRESSURE OVER THE DESERT SOUTHWEST LIFTS NORTH INTO COLORADO
DURING THE DAY FRIDAY WITH WEAK ENERGY MOVING ACROSS THE REGION
DURING THE AFTERNOON.  EXPECT THE MCS THUNDERSTORM ACTIVITY OVER THE
PLAINS TO MOVE INTO KANSAS EARLY...WITH MOISTURE AND DESTABILIZATION
EXPECTED OVER THE REGION BY MID MORNING.  THUNDERSTORMS ARE FORECAST
TO FIRE OVER THE HIGHER TERRAIN AND RATON MESA AROUND 18Z AND SPREAD
EAST INTO THE PLAINS BY LATE AFTERNOON.  LOCALLY HEAVY RAINFALL AND
GUSTY OUTFLOW WINDS WILL BE THE MAIN THREATS TOMORROW AFTERNOON
ALONG WITH LOCALIZED FLASH FLOODING.  TEMPERATURES WILL ALSO BE
COOLER TOMORROW GIVEN THE CONVECTIVELY MODIFIED AIR ACROSS THE
REGION WITH HIGHS IN THE UPPER 80S TO LOWER 90S.  MOZLEY

.LONG TERM...
(FRIDAY NIGHT THROUGH NEXT THURSDAY)

FAIRLY TYPICAL SUMMER PATTERN THE NEXT SEVERAL DAYS WITH BROAD
UPPER LEVEL RIDGE REMAINING IN PLACE ACROSS THE SOUTHERN
PLAINS...WITH OCCASIONAL WEAK DISTURBANCES ROTATING NORTHWARD
AROUND THE WESTERN PERIPHERY OF THE RIDGE AS MONSOON MOISTURE
PLUME CONTINUES OVER COLORADO. MODELS TRY TO BRING A SLIGHTLY
DRIER AIR MASS TO THE NORTHERN HALF OF THE AREA SATURDAY...AS
UPPER RIDGE BUILDS BRIEFLY WESTWARD ACROSS THE HIGH PLAINS. AS A
RESULT...MAY SEE BEST CHANCE OF CONVECTION SUPPRESSED SOUTH AND
WEST OF THE AREA...THOUGH RESIDUAL FRONTAL BOUNDARY NEAR THE
ARKANSAS RIVER MAY KEEP AT LEAST SOME ISOLATED TSRA OVER THE
PLAINS SAT AFTERNOON AND EVENING. ON SUNDAY...RIDGE SLIPS EASTWARD
AND AMPLIFIES OVER THE CENTRAL PLAINS...LEADING TO INCREASING
SOUTHERLY FLOW ACROSS COLORADO. THIS SHOULD LEAD TO GREATER
CONVECTIVE COVERAGE OVER THE MOUNTAINS...WHILE EASTERN PLAINS SEE
A SLIGHT DOWNTREND AS FRONTAL BOUNDARY RETREATS NORTHWARD AND WEAK
DOWNSLOPE GRADIENTS DEVELOP. UPPER TROPOSPHERIC LOW PRESSURE AREA
SHOWN BY THE GFS MAY ALSO AID CONVECTIVE CHANCES...ESPECIALLY
WESTERN HALF OF THE AREA. MONSOON PLUME CONTINUES IN PLACE MON/TUE
WITH FAIRLY STANDARD CHANCE POPS OVER THE MOUNTAINS...WHILE
ACTIVITY REMAINS FAIRLY ISOLATED ACROSS THE PLAINS. UPPER WAVE
MOVING ACROSS THE NORTHERN TIER MAY PUSH A FRONT SOUTHWARD ACROSS
THE PLAINS LATE TUE INTO WED...LEADING TO INCREASING TSRA CHANCES
OVER THE EASTERN MOUNTAINS AND PLAINS MID-WEEK. TEMPS THE NEXT
SEVERAL DAYS WILL REMAIN HOT...AVERAGING OUT SLIGHTLY ABOVE
SEASONAL NORMALS...THOUGH WILL CONTINUE TO UNDERCUT MEX NUMBERS BY
2-4F AS THEY HAVE BEEN RUNNING TOO WARM THE PAST SEVERAL WEEKS.
--PETERSEN

&&

.AVIATION...THUNDERSTORMS HAVE STARTED TO DEVELOP THIS AFTERNOON
OVER THE EASTERN MOUNTAINS THIS AFTERNOON...WITH LESSER COVERAGE OVER
THE CONTINENTAL DIVIDE. THE MOST TROUBLESOME FORECAST SPOT IS KALS
THIS AFTERNOON AND EVENING AND THUNDERSTORMS POTENTIAL AT THE
TERMINAL DEPENDS ON DEVELOPMENT OVER THE SAN JUAN RANGE. CURRENTLY
THINK A FEW THUNDERSTORMS ARE POSSIBLE OVER THE SAN LUIS VALLEY
BUT CONFIDENCE IS LOW IN ONE IMPACTING KALS AT THIS TIME. FOR NOW
WILL CARRY A VCTS WITH GUSTY OUTFLOW WINDS POSSIBLE AS STORMS GUST
OUT OVER THE VALLEY FLOOR THIS AFTERNOON AND EVENING.

THUNDERSTORMS WILL DEVELOP OVER THE RAMPART RANGE AND MOVE EAST INTO
THE KCOS AREA BY LATE AFTERNOON/EARLY EVENING.  THERE IS A MUCH
GREATER PROBABILITY OF A THUNDERSTORM IMPACTING THE
TERMINAL...ESPECIALLY FROM 22-02Z...WITH HEAVY RAINFALL AND
LIGHTNING BEING THE MAIN THREATS.  HEAVY RAINFALL ASSOCIATED WITH
STRONG CORES WILL LIKELY PRODUCE LIFR CONDITIONS AS THEY PASS OVER
THE TERMINALS.  GUSTY OUTFLOW WINDS WILL ALSO BE POSSIBLE WITH ANY
THUNDERSTORMS THAT PASS OVER THE TERMINAL.  DO NOT THINK WE WILL SEE
WINDS AS HIGH AS 40 TO 50 KTS...BUT THERE IS A LOW PROBABILITY OF
OCCURRENCE IF A STORM COLLAPSES OVER THE TERMINAL.

THUNDERSTORMS HAVE BEEN SLOW TO MOVE OFF THE MOUNTAINS WEST OF KPUB
BUT COVERAGE SHOULD INCREASE AND THE LIKELIHOOD OF ONE MOVING OVER
THE TERMINAL APPEARS TO BE INCREASING BASED ON LATEST MODEL DATA AND
CURRENT THUNDERSTORM DEVELOPMENT.  FOR NOW HAVE VCTS BEGINNING AT
22Z AND WILL ADD THUNDERSTORM IMPACTS TO THE TAF FOR THE 23-02Z TIME
FRAME.  HEAVY CORES WILL LIKELY REDUCE CONDITIONS TO LIFR AS THEY
PASS.  GUSTY OUTFLOW WINDS MAY REACH AS HIGH AS 40 TO 50 KTS IF A
STORM CAN COLLAPSE OVER THE TERMINAL...AND MUCH LIKE KCOS...THERE IS
A LOW PROBABILITY OF OCCURRENCE.  MOZLEY

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

88/10
Hazardous weather outlook, Jul 28, 11:19 AM MST, 6 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE PUEBLO CO
1219 PM MDT THU JUL 28 2011

COZ058>089-093>099-291830-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
1219 PM MDT THU JUL 28 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS
SOUTH CENTRAL AND SOUTHEAST COLORADO THIS AFTERNOON.  THUNDERSTORMS
WILL BE MOST NUMEROUS ACROSS THE SOUTHEAST MOUNTAINS AND THE
ADJACENT PLAINS...PARTICULARLY ALONG THE NORTHERN SLOPES OF THE
RATON RIDGE...THE EASTERN SLOPES OF THE SOUTHERN SANGRE DE CRISTO
MOUNTAINS...AND THE PIKES PEAK REGION.  THE MAIN THREAT WITH
THUNDERSTORMS TODAY WILL BE LOCALLY HEAVY RAINFALL...WITH LOCALIZED
FLASH FLOODING POSSIBLE IN AREAS WITH POOR DRAINING SOILS...SUCH
AS URBAN AREAS AND BURN SCARS. SOME BRIEF SMALL HAIL UP TO 1/2
INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH WILL ALSO BE POSSIBLE
WITH THE STRONGER STORMS.

GREATER LOW LEVEL MOISTURE WILL REMAIN IN PLACE ACROSS THE FAR
EASTERN PLAINS TODAY...MAINLY NORTH OF HIGHWAY 50 FROM FOWLER TO
HOLLY. AS STORMS MOVE EASTWARD INTO THIS REGION...THERE IS THE
POTENTIAL FOR ONE OR TWO STORMS TO BRIEFLY BECOME STRONG TO
SEVERE. THE MAIN THREAT WILL BE WIND GUSTS UP TO 65 MPH AND
LOCALLY HEAVY RAINFALL...AS WELL AS SOME BRIEF SMALL HAIL UP TO
1/2 INCH IN DIAMETER.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

MONSOON MOISTURE WILL REMAIN ACROSS THE REGION THROUGH EARLY NEXT
WEEK. EXPECT ISOLATED TO SCATTERED THUNDERSTORMS OVER
THE EASTERN MOUNTAINS AND PLAINS...AND SCATTERED TO NUMEROUS STORMS
OVER THE CONTINENTAL DIVIDE. STORMS WILL BE MOST FREQUENT AND
WIDESPREAD DURING THE LATE AFTERNOON AND EVENING HOURS.
THE MAIN THREAT FROM THESE STORMS WILL BE LOCALLY HEAVY RAINFALL
AND THE POTENTIAL FOR LOCALIZED FLOODING IN URBAN AREAS...OR
NEAR BURN SCARS OR RUGGED TERRAIN. SMALL HAIL UP TO 1/2 INCH
MAY ALSO OCCUR WITH THE STRONGER STORMS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE SOUTHEAST MOUNTAINS AND PLAINS THIS AFTERNOON
AND EVENING.

88/10

In the hours before

Special weather statement, Jul 28, 4:05 PM MST, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
505 PM MDT THU JUL 28 2011

COZ094-099-290030-
EASTERN LAS ANIMAS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
505 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  WEST CENTRAL BACA COUNTY IN SOUTHEAST COLORADO...
  EAST CENTRAL LAS ANIMAS COUNTY IN SOUTHEAST COLORADO...

AT 502 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 15 MILES EAST OF KIM...OR 30 MILES SOUTHWEST OF
SPRINGFIELD...WHICH WAS MOVING TOWARD THE NORTH AT \15 MPH.

THE STRONG STORM WILL IMPACT MAINLY RURAL AREAS OF EXTREME EAST
CENTRAL LAS ANIMAS COUNTY AND WEST CENTRAL BACA COUNTY.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 4:41 PM MST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
541 PM MDT THU JUL 28 2011

COZ081-082-084-085-290045-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PIKES PEAK ABOVE 11000 FT-TELLER COUNTY/RAMPART RANGE ABOVE
7500 FT/PIKES PEAK BETWEEN 7500 AND 11000 FT-
541 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  EXTREME EAST CENTRAL TELLER COUNTY IN CENTRAL COLORADO...
  NORTHWESTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...COLORADO SPRINGS.

AT 534 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR EXTREME SOUTHWESTERN COLORADO
SPRINGS.  THIS THUNDERSTORM WAS MOVING TO THE NORTHEAST AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  PETERSON AFB.
  COLORADO SPRINGS.
  AIR FORCE ACADEMY.
  FALCON.
  BLACK FOREST.
  PEYTON.

HAIL UP TO THE SIZE OF PENNIES...WINDS AROUND 50 MPH...HAZARDOUS
LIGHTNING AND HEAVY RAIN IS EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 4:46 PM MST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
546 PM MDT THU JUL 28 2011

COZ084>086-290115-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
546 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
  NORTH CENTRAL PUEBLO COUNTY IN SOUTHEAST COLORADO...

AT 543 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES NORTHEAST OF PINON...OR 22 MILES NORTH
OF PUEBLO. ANOTHER STRONG THUNDERSTORM WAS 10 MILES TO THE SOUTH OF
TRUCKTON.  THESE STRONG THUNDERSTORMS WERE MOVING TO THE NORTHEAST
AT 15 MPH.

LOCATIONS IMPACTED INCLUDE...
  TRUCKTON.
  YODER.
  RUSH.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 5:06 PM MST, 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
606 PM MDT THU JUL 28 2011

COZ081-084-085-290130-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE BELOW
7400 FT-NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-
606 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHERN EL PASO COUNTY IN EAST CENTRAL COLORADO...
   THIS INCLUDES...SOUTHERN COLORADO SPRINGS.

AT 602 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FOUNTAIN...OR 11 MILES SOUTH OF COLORADO
SPRINGS...WHICH WAS MOVING TOWARD THE EAST NORTHEAST AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  SECURITY.
  FOUNTAIN.
  EXTREME SOUTHEASTERN COLORADO SPRINGS.
  SCHRIEVER AFB.
  ELLICOTT.

PENNY SIZED HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 5:24 PM MST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
624 PM MDT THU JUL 28 2011

COZ096>098-290200-
EASTERN KIOWA COUNTY-LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS
VICINITY/BENT COUNTY-
624 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  SOUTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  EXTREME SOUTH CENTRAL KIOWA COUNTY IN SOUTHEAST COLORADO...
  NORTHWESTERN PROWERS COUNTY IN SOUTHEAST COLORADO...
   THIS INCLUDES...LAMAR.

AT 620 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 21 MILES SOUTHEAST OF JOHN MARTIN RESERVOIR...OR
21 MILES SOUTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE NORTHEAST
AT 10 MPH.

LOCATIONS IMPACTED INCLUDE...
  WILEY.
  LAMAR.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 50 MPH...AND HEAVY RAIN ARE
EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.
Special weather statement, Jul 28, 5:41 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
641 PM MDT THU JUL 28 2011

COZ095-097-098-290215-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-WESTERN
KIOWA COUNTY-
641 PM MDT THU JUL 28 2011

...THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR...

  NORTHEASTERN BENT COUNTY IN SOUTHEAST COLORADO...
  WESTERN KIOWA COUNTY IN SOUTHEAST COLORADO...
  WEST CENTRAL PROWERS COUNTY IN SOUTHEAST COLORADO...

AT 638 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHEAST OF HASWELL...OR 38 MILES
NORTHWEST OF LAMAR...WHICH WAS MOVING TOWARD THE SOUTH AT 20 MPH.

LOCATIONS IMPACTED INCLUDE...
  HASTY.
  MCCLAVE.
  WILEY.
  CADDOA.

PENNY TO NICKEL SIZE HAIL...WINDS AROUND 55 MPH...AND VERY HEAVY
RAIN ARE EXPECTED WITH THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The radar

The Pueblo radar (KPUX), 141 km away, was scanning. The volume nearest the first event began at 01:01 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Prowers

When
July 28, 6:00 PM MST to 6:05 PM MST
Where
Prowers County, 4.84 mi N of Lamar
Measured
1 in hail
Reported by
Public
Coordinates
38.150, -102.620

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2011Every state in 2011This day in weather historyWarnings in Colorado, July 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 333989.